Sunday, July 01, 2007

 

Me and My Yeasts, We Have a Thang

Forgive me. I'm going to kvetch about personal health problems. My Grandpa Jens always used to say he was feeling punk when he wasn't feeling well. I always wanted to ask him if he was having a blue mohawk kind of day. In any case, to borrow Grandpa's expression, I'm feeling punk and I promise that I'll make a larger point here than simply complaining.

I started taking fluconazole Friday night. Fluconazole is an anti-fungal medication. I've been suffering from yeast infections for, good heavens, probably twenty years. I'm sure it started with a few rounds of antibiotics taken in my late teens and early twenties and was compounded by the fact that doctors used to know squat about the effects of too much antibiotic use and how a person on antibiotics should take acidophilus and other good bacteria in order to replace the friendly bacteria wiped out of the body by the antibiotics. This friendly bacteria keeps yeast in check. Well, let me tell you, my yeasts have been having a party. Every once in a while, they flare up and make themselves known in an itchy, annoying sort of way. I will spare you the lurid details, but suffice it to say, I'm pretty sure they've gone systemic.

At my physical last Monday, I talked to my doctor about this because I've decided to evict the little buggers for good. They've been freeloading long enough. My doctor said he could give me an antibiotic for the yeast infection. Read that last sentence again carefully. Yes, he said he could give me an antibiotic for the yeast infection! I said, "What? An antibiotic? Won't that make it worse?" He said the name of the medicine (diflucan) and said that it was an antibiotic for yeast. Thankfully I've done quite a lot of reading on yeast infection treatment and recognized that diflucan is an anti-fungal. The doc was mis-speaking, but gave me the proper prescription.

I read the drug info sheet and noted the side effects of the medication. Well, I'm pretty sure that most of the side effects are not really due to the medication, but are caused by yeast die-off. Toxins from the yeast can cause headaches, bowel problems, joint pain, foggy thinking, and a host of other symptoms. Funny thing is I've had most of these problems over the past twenty years, but intermittently. It's as though my yeasts and I have become sympatico, buddies, if you will. As long as I keep feeding them, they stay under wraps, making an obvious appearance only occasionally.

Since starting the eviction process, I've had a rumbly tummy, I can't think straight, and I had the monster of all headaches yesterday. Light hurt. Moving hurt. Pound, pound, pound. This is your brain on fluconazole. Most of the headache is now gone, but my head is still foggy, my ears feel full and my tongue seems swollen and prickly. I don't think my yeasts want to leave.

And here's the larger point: How many things that make us sick come to rest within our bodies in such a way that they can keep feeding off of us indefinitely? And we unwittingly play into the codependence? (Someone help me here. What's the word for when one animal assists another? Like little sucker fish on whales? My brain really isn't working.) Further, how long does it take for micro-organisms to figure out this little game of living off their hosts without killing them?

Addendum (July 2, 2007): I've got it! Symbiotic relationship! That's the term I was trying to come up with.

Labels: , , , ,


|

Links to this post:

Create a Link



<< Home

This page is powered by Blogger. Isn't yours?